Michigan, 2013

Damaging Wind in Michigan, June 16, 2013

June 16, 2013 · NWS MQT · 1 event in 1 county or zone

A strong thunderstorm moving through Gogebic County produced tree damage from Black River Harbor to Ironwood and Wakefield on the afternoon on the 16th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A strong thunderstorm moving through Gogebic County produced tree damage from Black River Harbor to Ironwood and Wakefield on the afternoon on the 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 16, 11:36 AM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 16, 11:36 AM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
136 PM EDT SUN JUN 16 2013

.UPDATE...
ISSUED AT 1157 AM EDT SUN JUN 16 2013

MAIN UPDATE THIS MORNING IS TO MAKE SOME ADJUSTMENTS TO THE POPS
BASED OFF LATEST TRENDS IN THE HIGH RES MODELS FOR THIS AFTERNOON
INTO TONIGHT. FIRST...THINK THE INITIAL LOCATION FOR
SHOWER/THUNDERSTORM DEVELOPMENT WILL BE OVER EASTERN UPPER
MICHIGAN. THIS IS WHERE THE SURFACE DEWPOINTS REMAIN IN THE LOWER
60S BEHIND THE FOG THAT LEFT A COUPLE HOURS AGO. THAT INCREASED LOW
LEVEL MOISTURE AND THE SUNSHINE HAS ALLOWED ML CAPE VALUES TO 500
J/KG AND WILL RISE A LITTLE FURTHER OVER THE NEXT COUPLE OF HOURS.
WITH THAT INSTABILITY AND LAKE BREEZE ALREADY AFFECTING THE LAKE
MICHIGAN SHORELINE...THINK THE INSTABILITY WILL BUILD THE CU
ALREADY DEVELOPING THERE INTO SHOWERS WITHIN THE NEXT COUPLE OF
HOURS. AS THAT DEVELOPS...WOULD THINK IT WOULD SHIFT SOUTHEAST
FAIRLY QUICKLY BASED OFF MODEL STORM MOTION TO THE SOUTHEAST AROUND
35KTS.

THE REST OF THE AREA HAS BEEN LIMITED BY THE FAIRLY SUBSTANTIAL DRY
AIR OVER THE CWA WITH THE SURFACE TROUGH AND INCREASED MOISTURE
FARTHER TO THE NORTH. EVEN THOUGH THERE IS A THIN POCKET OF
MOISTURE BETWEEN 800-700MB...DON/T THINK THAT WILL BE ENOUGH TO
DEVELOP SHOWERS UNTIL THE DEEPER MOISTURE ARRIVES. ESPECIALLY SINCE
DEWPOINTS HAVE BEEN MIXING OUT AND ARE ALREADY IN THE LOWER 50S
OVER THE WESTERN CWA. THIS INCREASING MOISTURE CAN BE SEEN ON WV
IMAGERY SLOWLY MOVING SOUTH OVER NORTHERN LAKE SUPERIOR. ONCE THIS
MOISTURE ARRIVES...IT WILL COMBINE WITH SHORTWAVE ENERGY DROPPING
SOUTHEAST FROM LAKE WINNIPEG AND INCREASED INSTABILITY IN NORTHEAST
MINNESOTA TO INITIATE SHOWER/THUNDERSTORM DEVELOPMENT. THEN...AS
THOSE STORMS MOVE SOUTHEAST THIS AFTERNOON...THEY WILL BEGIN TO
INFLUENCE THE AREA DURING THE LATER AFTERNOON HOURS.

FINALLY...THERE COULD ALSO BE SOME DEVELOPMENT IN NORTHERN
WISCONSIN AND NEAR THE WISCONSIN BORDER THIS AFTERNOON DUE TO A
SMALL POCKET OF INCREASED LOW LEVEL MOISTURE FROM THE FOG
OVERNIGHT.
&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 529 AM EDT SUN JUN 16 2013

TODAY...AFTER PATCHY FOG DISSIPATES SHORTLY AFTER SUNRISE...EXPECT
PLENTY OF SUNSHINE FOR MOST AREAS THIS MORNING AS FCST SNDGS SHOW A
LOT OF DRY AIR FM 850-500 MB. THIS DRY AIR IS FCST TO SLIDE
SOUTHEAST OF THE AREA THROUGH THE DAY AS THE UPPER LOW WEST OF LAKE
WINNIPEG BEGINS TO SHEAR AND OPEN UP WHILE SENDING PIECES OF ENERGY
ACROSS THE AREA. THE ABUNDANT SUNSHINE TO START THE DAY WILL ALLOW
TEMPERATURES TO QUICKLY RISE WELL INTO THE 70S...WITH A FEW VALUES
IN THE LOWER 80S OVER THE SOUTH CENTRAL. BY AFTERNOON THE
APPROACHING SHORTWAVE FROM SRN SASKATCHEWAN WILL HELP PUSH AN
ELONGATED SFC TROUGH INTO THE AREA BRINGING WITH IT INCREASING
800-500MB MOISTURE WHICH SHOULD HELP FORM SOME HIGH BASED DIURNAL
CU. MODIFIED FCST SNDGS INDICATE 400-600 J/KG CAPE AVAILABLE SO KEPT
IN SOME SLIGHT CHC TO LOW CHC POPS (20-30 PCT) FOR SHRA/TSRA THIS
AFTERNOON WITH HIGHEST POPS OVER CENTRAL AND EAST WHERE CONVERGING
LAKE BREEZES COULD HELP INITIATE CONVECTION. EXPECT THE SEVERE
THREAT TO BE LIMITED WITH ANY THUNDERSTORMS THAT FORM DUE TO FAIRLY
TALL/SKINNY CAPE AS NAM SNDGS SHOW NCAPE VALUES 0.1 OR
LESS...ALTHOUGH DEEP LAYER SHEAR VALUES ARE IN THE 30-40KT RANGE.
GUSTY WINDS WITH STORMS COULD MAYBE BE A CONCERN OVER FAR SCNTRL CWA
WHERE NAM SHOWS DCAPE VALUES APPROACHING 700 J/KG AND AN INVERTED V
LOOK TO FCST SNDGS. AT THIS POINT...BELIEVE SVR RISK IS TOO LOW TO
INCLUDE IN HWO.

TONIGHT...SHORTWAVE/CLOSED LOW OVER SASKATCHEWAN IS FCST TO WEAKEN
CONSIDERABLY AS IT GETS SHEARED ESE IN THE FLOW BTWN RIDGE OVER THE
ROCKIES AND AMPLIFYING ERN CANADA TROF. MODELS SHOW BEST DEEP LAYER
Q-VECT CONV PASSING BY TO THE SW AND S OF UPPER MI TONIGHT/MON.
AS SUCH...WILL CONTINUE JUST CHC POPS FOR SHRA/TSRA TONIGHT WITH
GENERALLY HIGHEST POPS OVER WEST HALF CLOSER TO BETTER FORCING FROM
PASSING SHORTWAVE.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 529 AM EDT SUN JUN 16 2013

THE WEATHER IN THE LONG TERM WILL NOT CHANGE DRAMATICALLY...WITH NO
SIGNIFICANT PATTERN CHANGES IN SIGHT. EXPECT 500MB LOW PRESSURE TO
REMAIN OVER NE CANADA AND HUDSON BAY THROUGH THE ENTIRE PERIOD.

WILL START OUT MONDAY WITH A GOOD AMOUNT OF CLOUD COVER...THANKS TO
COOL N FLOW OFF LAKE SUPERIOR /850MB TEMPS NEAR 7C ALONG THE SHORE/
AND THE 500MB SHORTWAVE BREAKING UP THE WEAK NW TO ZONAL FLOW. THE
SHORTWAVE WILL SLIDE IN FROM NE MN AND ONTARIO EARLY...WITH
IMPROVING CONDITIONS BY EARLY AFTERNOON. THE 500MB LOW SPINNING NEAR
JAMES BAY ON MONDAY WILL SWING ANOTHER WAVE DOWN FROM ONTARIO MONDAY
NIGHT...WITH VERY LITTLE IMPACT AS HIGH PRESSURE DOMINATES AT THE
SFC. FEW CLOUDS...LIGHT WINDS...AND COOL TEMPS FALLING INTO THE LOW
TO MID 30S SHOULD BE ENOUGH FOR PATCHY FROST ACROSS THE INTERIOR W
HALF OF UPPER MI AFTER MIDNIGHT MONDAY NIGHT INTO EARLY TUESDAY
MORNING.

DRY WEATHER SHOULD THEN BE THE RULE THROUGH AT LEAST WEDNESDAY...AS
THE SFC HIGH SLOWLY SINKS ACROSS LOWER MI. EXPECT A SLOW AND STEADY
WARMUP EACH DAY...WITH LAKE BREEZES LIKELY EACH AFTERNOON...COOLING
DOWN NEAR SHORE AREAS. WAA WILL INTENSIFY WEDNESDAY...WITH 850MB
TEMPS RISING TO AROUND 10C BY THE END OF THE DAY.

THERE COULD BE A SMALL CHANCE OF SHOWERS WEDNESDAY NIGHT INTO EARLY
THURSDAY MORNING...OR MORE THAN LIKELY JUST INCREASED CLOUD
COVER...ASSOCIATED WITH YET ANOTHER WAVE SWEEPING ACROSS THE UPPER
GREAT LAKES ON OUR QUICK NW FLOW ALOFT.

ALTHOUGH IT LOOKS LIKE A PRETTY WET PERIOD POP WISE FOR WEDNESDAY
NIGHT THROUGH SUNDAY...IT WILL BE A LOW CONFIDENCE FORECAST BEYOND
THIS PERIOD. THE CONSENSUS IS TO CONTINUE TO KEEP THE FAR EASTERN
AREAS A BIT DRIER...WITH A SFC LOW ORGANIZING ACROSS THE PLAINS
STATES FOR THE END OF THE WORK WEEK. THE BEST DYNAMICS LOOK TO STAY
TO OUR SOUTH...AS THE SFC LOW SLIDES TOWARD LAKE MI AND LOWER MI
SATURDAY NIGHT. IF THAT OCCURS...IT WILL GIVE THE EAST END OF UPPER
MI A GOOD CHANCE OF RECEIVING A WETTING RAIN.
&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 136 PM EDT SUN JUN 16 2013

AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH A SURFACE TROUGH
DROPPING SOUTH ACROSS LAKE SUPERIOR TO PRODUCE SHOWERS AND SOME
THUNDERSTORMS FOR ALL TAF SITES THIS AFTERNOON INTO TONIGHT. DRY AIR
CURRENTLY OVER UPPER MICHIGAN HAS BEEN KEEPING THE DIURNAL CU IN
CHECK SO FAR THIS AFTERNOON. BUT AS THE DISTURBANCE NEARS OVER THE
NEXT FEW HOURS...THE POTENTIAL FOR SHOWERS WILL BE ON THE INCREASE.
THEY SHOULD AFFECT KCMX/KIWD FIRST AS THEY QUICKLY SLIDE SOUTHEAST
FROM THE MN ARROWHEAD. WILL HOLD OFF ON THUNDER MENTION FOR ALL BUT
KIWD DUE TO UNCERTAINTY IN TIMING/LOCATION OF THE SHOWERS. FELT
CONFIDENT ENOUGH WITH A LINE OF SHOWERS/THUNDERSTORMS NEARING DULUTH
TO MENTION THUNDER AT KIWD...BUT LEFT OUT OTHERWISE. THE SCATTERED
SHOWERS/THUNDERSTORMS WILL SPREAD SOUTHEAST THROUGH THE REST OF THE
EVENING...AS THE FRONT AND SHORTWAVE PASS THROUGH THE AREA.

OVERNIGHT...EXPECT THE THUNDER THREAT TO DIMINISH AND SLIDE
SOUTH. MEANWHILE...LIGHT NORTHERLY FLOW BEHIND THE SFC TROUGH WILL
TRY TO PULL LOW CLOUDS INTO THE AREA. THESE CLOUDS HAVE BEEN SEEN
OVER SOUTHERN ONTARIO TODAY...BUT THE MODELS HAVE BEEN VARYING ON
IF THEY WILL OCCUR LATE TONIGHT INTO TOMORROW MORNING. TO
COMPLICATE MATTERS...SOME FOG LINGERS OVER EASTERN LAKE
SUPERIOR...WHICH COULD SHIFT TOWARDS KSAW/KCMX WITH THE WINDS SHIFT
AND ADDITIONAL MOISTENING FROM THE SHOWERS. SINCE IT IS LATER IN
THE PERIOD...OPTED TO PLAY THE MIDDLE GROUND AT THIS POINT /MVFR
CEILINGS/ BUT IFR OR LOWER CEILINGS/VISIBILITY IS POSSIBLE AT
KCMX/KSAW.
&&

.MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 529 AM EDT SUN JUN 16 2013

EXPECT WINDS LESS THAN 20KT ACROSS LAKE SUPERIOR THRU THE FCST
PERIOD AS PRES GRADIENT WILL REMAIN GENERALLY WEAK...TYPICAL OF THE
WARM SEASON. THERE MAY BE SOME FOG PATCHES THRU SUN EVENING BEFORE
DRIER AIR BEGINS TO SURGE S INTO THE AREA. IF SOME RAINFALL OCCURS
OVER THE LAKE...FOG WILL BE MORE LIKELY TO FORM AND BECOME MORE
WIDESPREAD/DENSE.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

UPDATE...SRF
SHORT TERM...VOSS
LONG TERM...KF
AVIATION...SRF
MARINE...VOSS
Hazardous weather outlook, Jun 16, 11:44 AM CST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
144 PM EDT SUN JUN 16 2013

MIZ001>007-009>014-084-085-171200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
144 PM EDT SUN JUN 16 2013 /1244 PM CDT SUN JUN 16 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...REST OF TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE FROM THIS AFTERNOON THROUGH TONIGHT. THE
STRONGER THUNDERSTORMS MAY CONTAIN GUSTY WINDS...SMALL HAIL...AND
BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH MONDAY MORNING OVER MAINLY
SOUTHERN PORTIONS OF UPPER MICHIGAN...WELL INLAND FROM LAKE SUPERIOR.

PATCHY FROST IS POSSIBLE LATE MONDAY NIGHT ACROSS THE INTERIOR
WESTERN PORTIONS OF UPPER MICHIGAN.

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT OVER MUCH OF THE
AREA...THEN ACROSS MAINLY WESTERN UPPER MICHIGAN THURSDAY AFTERNOON
THROUGH THURSDAY NIGHT...AND ACROSS ALL OF WESTERN AND CENTRAL UPPER
MICHIGAN FRIDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS TO THE NATIONAL
WEATHER SERVICE IN MARQUETTE. THE PUBLIC MAY ALSO SUBMIT REPORTS
AT OUR WEBPAGE...FACEBOOK PAGE...OR ON TWITTER.

LSZ162-240>251-263>267-171200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
144 PM EDT SUN JUN 16 2013 /1244 PM CDT SUN JUN 16 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...REST OF TODAY AND TONIGHT

EXPECT PATCHY TO AREAS OF FOG WILL REMAIN POSSIBLE THROUGH THIS
EVENING OVER EASTERN LAKE SUPERIOR.

THUNDERSTORMS WILL ALSO BE POSSIBLE THIS AFTERNOON AND TONIGHT. THE
STRONGER THUNDERSTORMS MAY CONTAIN GUSTY WINDS...SMALL HAIL...AND
BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON THROUGH WEDNESDAY
NIGHT...OVER WESTERN LAKE SUPERIOR THURSDAY THROUGH FRIDAY...AND ACROSS
THE ENTIRE AREA ONCE AGAIN FRIDAY NIGHT THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS TO THE NATIONAL
WEATHER SERVICE IN MARQUETTE. THE PUBLIC MAY ALSO SUBMIT REPORTS
AT OUR WEBPAGE...FACEBOOK PAGE...OR ON TWITTER.

LMZ221-248-250-171200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
144 PM EDT SUN JUN 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...REST OF TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON THROUGH TONIGHT. THE
STRONGER THUNDERSTORMS MAY CONTAIN GUSTY WINDS...SMALL HAIL...AND
BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE POTENTIAL FOR THUNDERSTORMS WILL CONTINUE THROUGH MONDAY
MORNING...WITH ANOTHER ROUND POSSIBLE WEDNESDAY NIGHT...AND AGAIN
FRIDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS TO THE NATIONAL
WEATHER SERVICE IN MARQUETTE. THE PUBLIC MAY ALSO SUBMIT REPORTS
AT OUR WEBPAGE...FACEBOOK PAGE...OR ON TWITTER.

SRF

The radar

The Duluth radar (KDLH), 166 km away, was scanning. The volume nearest the first event began at 19:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gogebic

When
June 16, 1:15 PM CST to 1:20 PM CST
Where
Gogebic County, 10.34 mi NW of Connorville to 1.37 mi ESE of Ironwood
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
46.670, -90.050

A spotter reported a few poplar trees and several small branches knocked down from Black River Harbor to Ironwood and Wakefield. Time of the event was estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457111.